Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 90, NWS Tucson, AZ

August 24, 2015Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 24, 2015, 8:42 PM MST for Cochise County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2015, 8:42 PM MST (03:42 UTC)
Expired
Aug 24, 2015, 9:00 PM MST
In force
18 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 3.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2818 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS55 KTWC 250342
SVRTWC
AZC003-250400-
/O.NEW.KTWC.SV.W.0090.150825T0342Z-150825T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
842 PM MST MON AUG 24 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 900 PM MST

* AT 841 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR BENSON...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON...SAINT DAVID...ST. DAVID AND MESCAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3184 11045 3201 11045 3202 11028 3191 11019
TIME...MOT...LOC 0341Z 213DEG 5KT 3193 11036 

$$

GL
1 follow-up statement
838 
WWUS55 KTWC 250359
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
859 PM MST MON AUG 24 2015

AZC003-250409-
/O.EXP.KTWC.SV.W.0090.000000T0000Z-150825T0400Z/
COCHISE AZ-
859 PM MST MON AUG 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 900 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3184 11045 3201 11045 3202 11028 3191 11019
TIME...MOT...LOC 0353Z 213DEG 5KT 3193 11036 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 24, 2:45 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON AUG 24 2015

.SYNOPSIS...DAILY CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA INTO WEDNESDAY. FOR THE SECOND HALF OF THE WEEK...BUILDING HIGH
PRESSURE WILL TEND TO SUPPRESS THUNDERSTORM COVERAGE WHILE BRINGING
HOTTER TEMPERATURES TO THE AREA. NEAR RECORD HIGHS ARE POSSIBLE
FOR THE UPCOMING WEEKEND.

&&

.DISCUSSION...ITS BEEN A STRUGGLE THIS AFTERNOON WITH ONLY ISOLATED
STORMS. AS MENTIONED IN THE MORNING DISCUSSION 12Z UOFA WRF NAM WAS
MUCH MORE GUNG HO ON CONVECTION TODAY VERSUS THE WRF GFS. AT THIS
TIME IT APPEARS THAT THE WRF-GFS MAY BE THE MODEL TO GO WITH AND OUR
FORECAST IS A LITTLE OVERDONE FOR THIS AFTERNOON. FOR THE TONIGHT
PERIOD...WILL GO WITH A LOW-MID SCATTERED AREAL COVERAGE OF STORMS.

A CHANCE OF AFTERNOON AND EVENING SHOWERS ON TUESDAY AND WEDNESDAY
WITH EITHER DAY BEING MORE ACTIVE THAN THE OTHER.

THURSDAY INTO THE WEEKEND WILL SEE A DOWNTURN IN CHANCES FOR
THUNDERSTORMS AS DRIER AIR MOVES IN AND HIGH PRESSURE STRENGTHENS
OVER THE AREA. HIGHS UP WILL BE NEAR RECORD HIGHS FOR LATE AUGUST.
INTERESTING TO NOTE THAT 12Z ECMWF 850-700 MB THICKNESS VALUES ARE
LOWER THAN PAST MODEL RUNS. AT THIS TIME RAN WITH CURRENT FORECAST
HIGHS WHICH ARE NEAR WHAT GFS IS HINTING AT.

&&

.AVIATION...VALID THRU 26/00Z.
SCT-BKN CLOUDS AT 6 TO 10 KFT AGL AND ISOLATED TO SCATTERED
SHRA/TSRA THROUGH 25/04Z. GRADUAL DECREASE IN COVERAGE THEREAFTER
WITH MULTIPLE CLOUD LAYERS ABOVE 10 KFT AGL. BRIEF MVFR CONDITIONS
IN AND AROUND STRONGER TSRA ALONG WITH GUSTY AND ERRATIC WINDS TO 45
KTS. AWAY FROM TSRA...SURFACE WINDS TERRAIN DRIVEN AND GENERALLY
LESS THAN 12 KTS OUTSIDE OF TYPICAL AFTERNOON GUSTINESS...MAINLY
NEAR KSAD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING WITH DECENT STORM CHANCES
REMAINING ON TUESDAY. DRIER AIR WILL BEGIN TO MOVE INTO THE REGION
STARTING WEDNESDAY...BUT WE SHOULD HOLD ONTO ENOUGH MOISTURE FOR AT
LEAST ISOLATED SHOWER AND STORM COVERAGE. THEREAFTER...AN UPPER
RIDGE WILL BUILD OVER THE AREA LATE IN THE WEEK INTO NEXT WEEKEND
RESULTING IN A SIGNIFICANT DECREASE IN SHOWERS AND THUNDERSTORMS
WITH TEMPERATURES RISING TO NEAR RECORD LEVELS FRIDAY AND THROUGH
THE WEEKEND. OUTSIDE OF POTENTIALLY STRONG THUNDERSTORM
WINDS...WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS THAN
15 MPH WITH AFTERNOON GUSTINESS...ESPECIALLY IN THE GILA RIVER
VALLEY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 24, 5:23 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
523 PM MST MON AUG 24 2015

AZZ508-512-250100-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
523 PM MST MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 600 PM MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KANSAS SETTLEMENT...MOVING NORTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANSAS SETTLEMENT...DOS CABEZAS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3204 10947 3191 10961 3202 10991 3228 10963
TIME...MOT...LOC 0021Z 137DEG 9KT 3206 10964

MEYER
Special weather statement, Aug 24, 6:17 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST MON AUG 24 2015

AZZ507-508-511>513-250200-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
617 PM MST MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
700 PM MST...

AT 617 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BOWIE TO NEAR WILLCOX
TO NEAR DRAGOON...AND MOVING NORTH AT 15 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THESE STORMS...FOLLOWED BY LOCALLY HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE...
WILLCOX...BOWIE...COCHISE...I-10 AT MILEPOST 355 AND DRAGOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.

&&

LAT...LON 3241 10934 3242 10983 3217 11016 3190 11001
      3218 10974 3223 10937
TIME...MOT...LOC 0117Z 174DEG 14KT 3233 10943 3224 10975 3205 11000

MEYER
Special weather statement, Aug 24, 6:49 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
649 PM MST MON AUG 24 2015

AZZ504-514-250230-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
649 PM MST MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
730 PM MST...

AT 647 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAGUARO NATIONAL PARK EAST NEAR EAST TUCSON...MOVING WEST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
EAST TUCSON...TANQUE VERDE...RITA RANCH...DAVIS-MONTHAN AIR FORCE
BASE...SABINO CANYON AND SAGUARO NATIONAL PARK EAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3228 11070 3210 11070 3206 11091 3239 11090
TIME...MOT...LOC 0147Z 092DEG 11KT 3220 11079

MEYER
Special weather statement, Aug 24, 8:34 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
834 PM MST MON AUG 24 2015

AZZ504-507-513-250415-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
834 PM MST MON AUG 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 915 PM MST...

AT 831 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR INTERSTATE 10 AROUND MESCAL AND BENSON...MOVING
NORTH AT 5 TO 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH LOCALLY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
AREAS OF FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. ALSO BE AWARE OF SHARPLY REDUCED VISIBILITIES NEAR
INTERSTATE 10.

&&

LAT...LON 3187 11025 3181 11041 3199 11059 3210 11034
TIME...MOT...LOC 0331Z 158DEG 6KT 3196 11040

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 24, 5:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz117 min
Aug 24, 6:00 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 24, 6:17 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 24, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:34 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:46 PM MSTSpecial Weather StatementTWC44 min
Aug 24, 9:05 PM MSTSpecial Weather StatementTWCPima55 min
Aug 24, 9:09 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 24, 11:23 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 25, 1:08 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 25, 2:23 AM MSTAreal Flood AdvisoryTWCGraham112 min
Aug 25, 3:32 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 25, 4:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 25, 1:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 25, 1:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 25, 2:16 PM MSTSpecial Weather StatementTWC44 min
Aug 25, 2:24 PM MSTSevere Thunderstorm WarningTWCPima36 min
Aug 25, 3:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 25, 4:27 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 25, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.